My Diabetes Is Controlled — But Why Am I Gaining Weight?
If you need insulin therapy to control your diabetes, one unfortunate side effect is weight gain. Try these practical tips as you work with your doctor to correct this problem.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
Exercise, eat right, and stay at a healthy weight. These goals are at the core of every type 2 diabetes treatment plan. And, for some people, that’s enough. When it’s not, insulin therapy is one treatment option that can help patients, but one possible side effect is weight gain.
This can become a cycle for patients who need to control both diabetes and their weight.
It’s frustrating when you feel the treatment is part of the problem. With diabetes, however, you have to get the blood sugar under control first. Insulin is used because it works. The cost of insulin can vary, but lower-cost insulin is associated with more weight gain.
RELATED: Take Control of Your Diabetes
In a way, weight gain is a sign that the insulin is working — your body is more effectively utilizing sugar, fat and protein. Your body also has the ability to store them, which means if you don’t adjust your food intake, more of those calories turn to fat.
Also, insulin is not necessarily the only factor.
When you’re managing your diabetes, your body has a better chance to rehydrate, which also can cause weight gain. Of course, dehydration is a greater risk if you have diabetes, with frequent urination and thirst as two common signs of the condition.
Drugs you take for other conditions also sometimes cause weight gain.
So, what are your options if weight gain and insulin are an issue? Try these three tips:
The simplest answer is to adjust your diet and exercise. Talk to your doctor and to a nutrition specialist about a food plan that takes the insulin effects into account. Work a bit more activity or exercise into each day.
Don’t self-adjust the dosage or timing of your insulin in order to accommodate eating more calories. You can end up with bigger problems than just needing to lose a few pounds if you go that route. However, it is good to self-adjust insulin for the purpose of fine-tuning the dosage. Of course, you want to keep your doctor informed and continually work on good diet and exercise habits.
If you aren’t able to offset the weight gain by reducing calorie intake and adding more activities, try evaluating what type of insulin you’re taking. Insulin analogs (modified human insulin) are the latest and may cause less weight gain.
There also are other medications you can take instead of (or in combination with) insulin therapy.
Metformin, an oral diabetes medication, can also be used with or without insulin and may help control weight.
The reverse is true as well. If you’re taking other diabetes medications with your insulin, find out if weight gain is a side effect of those medications, too. Ask your doctor if there are alternatives you can try.
The best thing a patient can do is ask questions. Make sure you understand all the reasons you might be gaining weight, what medications you’re taking that have that side effect and what alternatives are available.
You’ll also want to find out the out-of-pocket costs for each specific drug. Some are costly and you’ll need to consider whether you can easily afford these medications long-term.
Managing diabetes is a challenge, and your treatment plan has to work for you. Talk to your doctor and other healthcare providers and make adjustments until your plan is working well.
If you can effectively make the right lifestyle choices, you can minimize your need for medication. This means less cost, less side effects and an overall feeling of well-being.